Regular and Chaotic Dynamics

, Volume 21, Issue 6, pp 759–774 | Cite as

Integrability and nonintegrability of sub-Riemannian geodesic flows on Carnot groups

  • Ivan A. Bizyaev
  • Alexey V. Borisov
  • Alexander A. Kilin
  • Ivan S. Mamaev
On the 70th Birthday of Nikolai N. Nekhoroshev Special Memorial Issue. Part 1


This paper is concerned with two systems from sub-Riemannian geometry. One of them is defined by a Carnot group with three generatrices and growth vector (3, 6, 14), the other is defined by two generatrices and growth vector (2, 3, 5, 8). Using a Poincaré map, the nonintegrability of the above systems in the general case is shown. In addition, particular cases are presented in which there exist additional first integrals.


sub-Riemannian geometry Carnot group Poincaré map first integrals 

MSC2010 numbers

53C17 37C10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz, M. J., Ramani, A., and Segur, H., A Connection between Nonlinear Evolution Equations and Ordinary Differential Equations of P-type: 1, J. Math. Phys., 1980, vol. 21, no. 4, pp. 715–721.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Agrachev, A.A. and Sachkov, Yu.L., Control Theory from the Geometric Viewpoint, Encyclopaedia Math. Sci., vol. 87, Berlin: Springer, 2004.CrossRefzbMATHGoogle Scholar
  3. 3.
    Agrachev, A.A. and Sachkov, Yu. L., An Intrinsic Approach to the Control of Rolling Bodies: 1, in Proc. of the 38th IEEE Conf. on Decision and Control (Phoenix,Ariz., Dec 1999): Vol. 1, pp. 431–435.Google Scholar
  4. 4.
    Ardentov, A.A. and Sachkov, Yu. L., Solution to Euler’s Elastic Problem, Autom. Remote Control, 2009, vol. 70, no. 4, pp. 633–643; see also: Avtomatika i Telemekhanika, 2009, no. 4, pp. 78–88.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Borisov, A. V., Mamaev, I. S., and Treschev, D.V., Rolling of a Rigid Body without Slipping and Spinning: Kinematics and Dynamics, J. Appl. Nonlinear Dyn., 2013, vol. 2, no. 2, pp. 161–173.CrossRefzbMATHGoogle Scholar
  6. 6.
    Carnegie, A. and Percival, I.C., Regular and Chaotic Motion in Some Quartic Potentials, J. Phys. A, 1984, vol. 17, no. 4, pp. 801–813.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dahlqvist, P. and Russberg, G., Existence of Stable Orbits in the x 2 y 2 Potential, Phys. Rev. Lett., 1990, vol. 65, no. 23, pp. 2837–2838.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dorizzi, B., Grammaticos, B., Ramani, A., and Winternitz, P., Integrable Hamiltonian Systems with Velocity-Dependent Potentials, J. Math. Phys., 1985, vol. 26, no. 12, pp. 3070–3079.MathSciNetCrossRefGoogle Scholar
  9. 9.
    Dovbysh, S. A. and Borisov, A.V., Nonintegrability of the Classical Homogeneous Three-Component Yang–Mills Field, in Numerical Modelling in the Problems of Mechanics, Moscow: Izd. Mosk. Uiver., 1991, pp. 157–166.Google Scholar
  10. 10.
    Grammaticos, B., Dorizzi, B., and Ramani, A., Integrability of Hamiltonians with Third- and Fourth- Degree Polynomial Potentials, J. Math. Phys., 1983, vol. 24, no. 9, pp. 2289–2295.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hermes, H., Nilpotent Approximations of Control Systems and Distributions, SIAM J. Control Optim., 1986, vol. 24, no. 4, pp. 731–736.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jaroensutasinee, K. and Rowlands, G., Stability Analysis of x = ±y Periodic Orbits in a 1/2(Qxy)2 Potential, J. Phys. A, 1994, vol. 27, no. 4, pp. 1163–1178.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jung, Ch. and Scholz, H.-J., Chaotic Scattering off the Magnetic Dipole, J. Phys. A, 1988, vol. 21, no. 10, pp. 2301–2311.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jurdjevic, V., Geometric control theory, Cambridge: Cambridge Univ. Press, 1997.zbMATHGoogle Scholar
  15. 15.
    Kamchatnov, A.M. and Sokolov, V. V., Nonlinear Waves in Two-Component Bose–Einstein Condensates: Manakov System and Kowalevski Equations, Phys. Rev. A, 2015, vol. 91, no. 4, 043621, 11 pp.CrossRefGoogle Scholar
  16. 16.
    Kozlov, V.V., Symmetries, Topology and Resonances in Hamiltonian Mechanics, Ergeb. Math. Grenzgeb. (3), vol. 31, Berlin: Springer, 1996.CrossRefzbMATHGoogle Scholar
  17. 17.
    Kozlov, V.V., Canonical Gibbs Distribution and Thermodynamics of Mechanical Systems with a Finite Number of Degrees of Freedom, Regul. Chaotic Dyn., 1999, vol. 4, no. 2, pp. 44–54.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kozlov, V.V., Dynamical Systems 10: General Theory of Vortices, Encyclopaedia Math. Sci., vol. 67, Berlin: Springer, 2003.Google Scholar
  19. 19.
    Kozlov, V.V., Polynomial Conservation Laws for the Lorentz and the Boltzmann–Gibbs Gases, Russian Math. Surveys, 2016, vol. 71, no. 2, pp. 253–290; see also: Uspekhi Mat. Nauk, 2016, vol. 71, no. 2(428), pp. 81–120.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Maciejewski, A. J. and Przybylska, M., Darboux Points and Integrability of Hamiltonian Systems with Homogeneous Polynomial Potential, J. Math. Phys., 2005, vol. 46, no. 6, 062901, 33 pp.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Marcinek, R., Pollak, E., and Zakrzewski, J., Yang–Mills Classical Mechanics Revisited, Phys. Lett. B, 1994, vol. 327, nos. 1–2, pp. 67–69.MathSciNetCrossRefGoogle Scholar
  22. 22.
    Marikhin, V.G. and Sokolov, V. V., Separation of Variables on a Non-Hyperelliptic Curve, Regul. Chaotic Dyn., 2005, vol. 10, no. 1, pp. 59–70.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Martens, C. C., Waterland, R. L., and Reinhardt, W.P., Classical, Semiclassical, and Quantum Mechanics of a Globally Chaotic System: Integrability in the Adiabatic Approximation, J. Chem. Phys., 1989, vol. 90, no. 4, pp. 2328–2337.MathSciNetCrossRefGoogle Scholar
  24. 24.
    Matinyan, S.G., Savvidi, G.K., and Ter-Arutyunyan-Savvidi, N.G., Classical Yang–Mills Mechanics. Nonlinear Color Oscillations, JETP, 1981, vol. 53, no. 3, pp. 421–425; see also: Zh. Èksper. Teoret. Fiz., 1981, vol. 80, no. 3, pp. 830–838.MathSciNetGoogle Scholar
  25. 25.
    Montgomery, R., A Tour of Subriemannian Geometries, Their Geodesics and Applications, Math. Surveys Monogr., vol. 91, Providence, R.I.: AMS, 2002.zbMATHGoogle Scholar
  26. 26.
    Montgomery, R., Shapiro, M., and Stolin, A., A Nonintegrable Sub-Riemannian Geodesic Flow on a Carnot Group, J. Dynam. Control Systems, 1997, vol. 3, no. 4, pp. 519–530.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Myasnichenko, O., Nilpotent (3, 6) Sub-Riemannian Problem, J. Dynam. Control Systems, 2002, vol. 8, no. 4, pp. 573–597.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Nikolaevskii, E. S. and Shur, L. N., Nonintegrability of the Classical Yang–Mills Fields, JETP Lett., 1982, vol. 36, no. 5, pp. 218–221; see also: Pis’ma v Zh. Èksper. Teoret. Fiz., 1982, vol. 36, no. 5, pp. 176–179.Google Scholar
  29. 29.
    Nikolaevskii, E. S. and Shchur, L. N., The Nonintegrability of the Classical Yang–Mills Equations, Sov. Phys. JETP, 1983, vol. 58, no. 1, pp. 1–7; see also: Zh. Eksp. Teor. Fiz., 1983, vol. 85, no. 1, pp. 3–13.MathSciNetGoogle Scholar
  30. 30.
    Ott, E., Grebogi, C., and Yorke, J.A., Controlling Chaos, Phys. Rev. Lett., 1990, vol. 64, no. 11, pp. 1196–1199.MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Sachkov, Yu. L., An Exponential Mapping in the Generalized Dido Problem, Sb. Math., 2003, vol. 194, nos. 9–10, pp. 1331–1359; see also: Mat. Sb., 2003, vol. 194, no. 9, pp. 63–90.MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Sachkov, Yu., Sub-Riemannian Geodesics on the Free Carnot Group with the Growth Vector (2, 3, 5, 8), arXiv:1404.7752 (2014).Google Scholar
  33. 33.
    Savvidy, G.K., The Yang–Mills Classical Mechanics As a Kolmogorov K-System, Phys. Lett. B, 1983, vol. 130, no. 5, pp. 303–307.MathSciNetCrossRefGoogle Scholar
  34. 34.
    Sohos, G., Bountis, T., and Polymilis, H., Is the Hamiltonian \(H = {{\left( {{{\dot x}^2} + {{\dot y}^2} + {x^2}{y^2}} \right)} \mathord{\left/ {\vphantom {{\left( {{{\dot x}^2} + {{\dot y}^2} + {x^2}{y^2}} \right)} 2}} \right. \kern-\nulldelimiterspace} 2}\) Completely Chaotic?, Nuovo Cimento B (11), 1989, vol. 104, no. 3, pp 339–352.MathSciNetCrossRefGoogle Scholar
  35. 35.
    Taimanov, I.A., Integrable Geodesic Flows of Nonholonomic Metrics, J. Dynam. Control Systems, 1997, vol. 3, no. 1, pp. 129–147.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Vershik, A. M. and Gershkovich, V.Ya., Nonholonomic Dynamical Systems, Geometry of Distributions and Variational Problems, in Dynamical Systems 7: Integrable Systems, Nonholonomic Dynamical Systems, V. I. Arnol’d, S.P. Novikov (Eds.), Encyclopaedia Math. Sci., vol. 16, Berlin: Springer, 1994, pp. 1–81.Google Scholar
  37. 37.
    Yoshida, H., A Criterion for the Non-Existence of an Additional Integral in Hamiltonian Systems with a Homogeneous Potential, Phys. D, 1987, vol. 29, nos. 1–2, pp. 128–142.MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Ziglin, S. L., Bifurcation of Solutions and the Nonexistence of First Integrals in HamiltonianMechanics: 2, Funct. Anal. Appl., 1983, vol. 17, no. 1, pp. 6–17; see also: Funktsional. Anal. i Prilozhen., 1983, vol. 17, no. 1, pp. 8–23.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2016

Authors and Affiliations

  • Ivan A. Bizyaev
    • 1
  • Alexey V. Borisov
    • 1
    • 2
  • Alexander A. Kilin
    • 1
  • Ivan S. Mamaev
    • 3
  1. 1.Udmurt State UniversityIzhevskRussia
  2. 2.National Research Nuclear University “MEPhI”MoscowRussia
  3. 3.Izhevsk State Technical UniversityIzhevskRussia

Personalised recommendations